Kentucky, 2018

Flash Flooding and Damaging Wind in Kentucky, May 5, 2018

May 5, 2018 · NWS LMK · 3 events in 2 counties and zones

An upper level wave swung through the Tennessee Valley causing widespread rainfall, with a deformation band of heavy rain near the Ohio River in central Kentucky. This caused areas of flash flooding in Jefferson County, KY and severe weather in Clinton County, KY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An upper level wave swung through the Tennessee Valley causing widespread rainfall, with a deformation band of heavy rain near the Ohio River in central Kentucky. This caused areas of flash flooding in Jefferson County, KY and severe weather in Clinton County, KY. The rainfall set a record for the most rain in Louisville on the day of the Kentucky Derby. The record of 3.15 broke the old record of 2.31 set May 11, 1918. The daily record for May 5th was also broken. The old record of 2.14 was set in 2003.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 5, 1:29 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 5, 1:29 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
229 PM EDT Sat May 5 2018

.Short Term...(This evening through Sunday night)
Issued at 215 PM EDT Sat May 5 2018

It's been a steady, rainy Saturday over central Kentucky and parts
of southern Indiana. Surface analysis put a weak area of low
pressure east of the area with a diffuse boundary along the Ohio
River. Interacting with an upper level wave swinging through the TN
Valley, a deformation band of rain has pivoted across central
Kentucky.

Recent radar trends as of 2 pm EDT show the pivot point for this
band to be around Louisville, evident by a stagnant area of heavier
showers from near Owensboro to LOU to Cincinnati while showers have
slowly lifted north/northeast across south-central Kentucky.

In the near term, expect showers to continue through early to mid
evening. Some filling in is likely across north central Kentucky. As
the forcing with this system moves east this evening, expect a
gradual weakening of the shower activity and a slow progression
eastward. The precipitation won't completely end until after sunset
but coverage should begin decrease after 5 pm or so. Additional
rainfall amounts will be light, except in the stalled band along the
Ohio River, and down near the TN border, where another 0.25 inch is
expected. Locally higher amounts possible. Temperatures will remain
steady in the 60s.

Late this evening and tonight clouds will begin to clear west to
east. The wet soils and light winds at the surface may lead to
patchy but dense fog. Soundings indicate that while the near surface
winds will be light, just above the surface (>500 ft) there is a
decent 10+ kt wind that increases to near 20 kts at 1500-2000 ft.
This may preclude widespread fog development, but went ahead and
included patchy fog in the forecast for most areas overnight. Lows
will be in the mid/upper 50s.

Sunday

A brief period of high pressure for Sunday morning looks to bring
quiet and pleasant start to the day. With some clearing and westerly
flow, temperatures should warm into the 70s and lower 80s ahead of
another approaching cold front. This front dives in from the north
by mid afternoon. HREF mean SBCAPE is 1000-1500 J/kg by afternoon.
Soundings show steeper low-level lapse rates and dry mid-level air.
If storms fire up along the front and take advantage of daytime
heating, a few stronger storms may be possible that could produce
gusty winds and hail. The forecast will show precipitation chances
increasing after mid afternoon, continuing through mid evening.

&&

.Long Term...(Monday through Saturday)
Issued at 225 PM EDT Sat May 5 2018

The focus for next week is shower and storm chances mid to late
week. Baggy upper level trough over the region with surface high
preswure in teh area should provide a couple drier, more seasonable
weather days Monday and Tuesday. Could be a few pop-up daytime
heating showers across the higher terrain areas east of I-75, but
for the most part, pleasant spring weather is in store with highs in
the 70s and lows in the upper 40s to 50s.

By Wednesday into Thursday, a more pronounced upper level shortwave
digs across the Upper Midwest into lwoer Great Lakes region. This
looks to push a cold front through the region and bring showers and
the threat of thunderstorms. There remains some timing differences
between the various global models but overall the unsettled pattern
warrants chance PoPs Wednesday night through Friday. Leaned on the
model consensus for temperatures, which look to be at or slightly
above normal for early May.

&&

.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Sat May 5 2018

Guidance all morning has been fluctuating on ceilings this morning,
but observations have not...with IFR conditions at KSDF/KLEX and
MVFR rains at KBWG. We should see a slow rise at KSDF as the back
edge of the heavier rain axis gets close. Timing is a little slower
for KBWG/KLEX, with those sites possibly seeing a transition to
light fog toward daybreak Sunday. Wind directions are variable and
should remain thatway most of this period as there is a light
pressure gradient over the region now. May briefly see stronger
winds, as small-scale low pressure systems move through our rain
shield.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...ZT
Long Term...ZT
Aviation...RJS
Hazardous weather outlook, May 5, 2:07 PM EST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
307 PM EDT Sat May 5 2018

INZ078-079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-
081-082-061915-
Scott-Jefferson-Crawford-Perry-Harrison-Floyd-Clark-Hancock-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-
Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Scottsburg, Madison, English, Tell City,
Corydon, New Albany, Jeffersonville, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
307 PM EDT Sat May 5 2018 /207 PM CDT Sat May 5 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

There remains a slight chance of thunderstorms through early evening.
Heavy rainfall due to slow moving showers is also possible,
especially across north central Kentucky and southern Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms will be possible Sunday ahead of
a cold front. Additional thunderstorms will be possible during the
mid to late week period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

INZ076-077-083-061915-
Orange-Washington-Dubois-
Including the cities of Paoli, Salem, and Jasper
307 PM EDT Sat May 5 2018

This hazardous weather outlook is for portions of south central
Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms will be possible Sunday ahead of
a cold front. Additional thunderstorms will be possible during the
mid to late week period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ZT

In the hours before

Special weather statement, May 5, 11:36 AM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
1236 PM EDT SAT MAY 5 2018

INZ090>092-051730-
Floyd-Clark-Harrison-
1236 PM EDT SAT MAY 5 2018

...SLOW MOVING SHOWERS PRODUCING HEAVY RAIN OVER SOUTHERN INDIANA...

At 1234 PM EDT, a slow moving area of showers producing heavy
rainfall was located between Floyds Knobs and Memphis, drifting east
northeast at 20 mph.

Locations impacted include...
New Albany, Clarksville, Charlestown, Sellersburg, Galena,
Greenville, Lanesville, Crandall, Navilleton and Speed.

Plan on heavy downpours with these showers. This may cause localized
flooding and ponding on roadways. Expect reduced visibility while
driving. Use caution on Interstate 64 and Interstate 65. Do not
drive your vehicle through flooded roadways.

LAT...LON 3822 8595 3829 8608 3860 8574 3851 8556
TIME...MOT...LOC 1634Z 228DEG 27KT 3837 8585

ZT
Special weather statement, May 5, 1:51 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
251 PM EDT SAT MAY 5 2018

KYZ030-051930-
Jefferson-
251 PM EDT SAT MAY 5 2018

...SLOW MOVING HEAVY DOWNPOURS OVER LOUISVILLE...

At 248 PM EDT, an area of slow moving showers producing heavy rain
was located over Louisville, moving north at 15 mph.

Expect pockets of heavy rain across Louisville over the next 1-2
hours. This will cause ponding on roadways. Expect reduced
visibility while driving. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Louisville, St. Matthews, Shively, Graymoor-Devondale, Windy Hills,
Audubon Park, St. Regis Park, Beechwood Village, West Buechel and
Northfield.

LAT...LON 3830 8563 3817 8560 3813 8578 3822 8585
      3827 8583 3828 8582 3829 8579 3829 8577
      3827 8576 3827 8574 3829 8568 3831 8566
      3831 8565
TIME...MOT...LOC 1848Z 162DEG 22KT 3823 8575

ZT
Special weather statement, May 5, 2:38 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
338 PM EDT Sat May 5 2018

INZ089>092-KYZ023>026-030>033-052045-
Perry-Harrison-Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-
Jefferson-Oldham-Trimble-Henry-
Including the cities of Tell City, Corydon, New Albany,
Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg,
Hartford, Louisville, La Grange, Bedford, Milton, and New Castle
338 PM EDT Sat May 5 2018 /238 PM CDT Sat May 5 2018/

...WIDESPREAD RAIN AND LOCALLY HEAVY DOWNPOURS...

A band of rain, heavy in spots, will stretch along and just either
side of the Ohio River into the late afternoon hours. Local
flooding issues may develop as this rain continues. Also,
visibility will be reduced in the heavier downpours. Ponding of
water on roadways will occur.

Use your headlights and reduce your speed on wet roads.

13
Special weather statement, May 5, 3:03 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Louisville KY
303 PM CDT SAT MAY 5 2018

KYZ082-052030-
Clinton-
303 PM CDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON COUNTY...

At 303 PM CDT, a strong thunderstorm was located near Byrdstown,
moving northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Albany, Cartwright, Snow, Savage, Marlow, Rolan, Nora, Bug, Cannons
Mill and Alpha.

LAT...LON 3663 8524 3682 8512 3678 8502 3675 8500
      3673 8502 3671 8501 3670 8502 3669 8502
      3668 8501 3667 8501 3666 8500 3663 8500
      3662 8498 3663 8511
TIME...MOT...LOC 2003Z 203DEG 36KT 3650 8515

ZT
Special weather statement, May 5, 3:04 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
404 PM EDT Sat May 5 2018

KYZ034-052115-
Shelby-
Including the city of Shelbyville
404 PM EDT Sat May 5 2018

...MODERATE TO HEAVY RAIN IN SHELBY COUNTY...

Rainfall rates of 1 to 2 inches per hour have been measured in
central Shelby County. Local flooding issues may develop as this
rain continues. Also, visibility will be reduced in the heavier
downpours. Ponding of water on roadways will occur.

Use your headlights and reduce your speed on wet roads.

13

The radar

The Louisville radar (KLVX), 30 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Jefferson

When
May 5, 3:19 PM EST to 4:45 PM EST
Where
Jefferson County, 0.69 mi N of (Sdf)staniford Fld L to 0.63 mi SSW of Audubon Park
Cause
Heavy Rain
Reported by
Public
Coordinates
38.190, -85.730

The off ramp from Interstate 65 northbound to Interstate 264 westbound was flooded.

Thunderstorm Wind, Clinton

When
May 5, 2:19 PM CST
Where
Clinton County, 0.89 mi NW of Bug
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
36.660, -85.110

The public reported a tree down near South Clearfork Road.

Flash Flood, Jefferson

When
May 5, 3:26 PM EST to 4:45 PM EST
Where
Jefferson County, 2.2 mi NNE of Louisville to 2.18 mi NNE of Louisville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.260, -85.767

Police officers blocked the 9th street ramp to Interstate 64 westbound because of standing water over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746859, 746863, 746862.